Klonopin is habit-forming and misuse of this medication can result in addiction, overdose, or even death.
Misuse or abuse of this medication includes taking it in higher doses than prescribed, for a purpose other than that or which it was prescribed, or taking the medication that was prescribed for another person or getting the drug off the streets. Due to Klopnopin’s high abuse potential, the medication should only be taken for a short period of time. It should not be taken for longer than 9 months without a person’s family physician’s recommendation.
A Klonopin overdose is when a person takes more of Klonopin than normal or the recommended amount. Overdoses can result in a range of harmful symptoms, including death. Depending on the type of drug and the amount taken, an overdose can be mild, moderate, or serious.
People can experience an accidental overdose or a deliberate overdose. An accidental overdose happens by mistake and is often seen in young children taking their parents’ medication by accident. A deliberate or intentional overdose is taking too much of a drug on purpose.
Can you overdose on clonazepam?
Can you overdose on Klonopin? Taking Klonopin any way other than intended by a person’s family doctor or mixing it with other drugs or alcohol can greatly increase their chances of experiencing an overdose. The National Institute on Drug Abuse found that drug overdose deaths involving benzodiazepines like Klonopin have increased from 1,135 in 1999 to 11,537 deaths in 2017. This is a significant increase in overdose deaths involving benzodiazepines. Therefore, it is possible to overdose on Klonopin, and abusing this medication can be extremely dangerous.
How Much Clonazepam is Lethal?
How much Klonopin is lethal? According to the Mayo Clinic, Klonopin should only be taken as directed by your doctor as it can result in a lethal overdose. You should not take more of it, not take it more often, and not take it longer than prescribed by your doctor. The dosing and amount that is safe of Klonopin will be different for every patient. Taking more than prescribed by your doctor can be lethal.
How much clonazepam is too much? The Mayo Clinic stated that for seizures, adults and children 10 years and older can safely take 0.5 mg, 3 times a day. The dose should not exceed 20 mg per day. For children, the dose is determined by body weight and it is safe to take 0.01 to 0.03 mg per kg of body weight per day.
How much Klonopin does it take to overdose? Taking more than 20 mg per day of Klonopin is too much and puts a person at risk for experiencing a life-threatening overdose. According to the Practical Therapeutics Journal, compared with several other drugs, benzodiazepines like Klonopin are relatively safe in overdose, and symptoms of severe poisoning are rarely seen in young adults with pure benzocaine overdose.
Mixing Klonopin With Other Drugs
Additionally, a person should never mix Klonopin with other drugs or alcohol. This is because mixing Klonopin with other drugs or alcohol can increase a person’s chances of experiencing a fatal overdose. Specifically, mixing opioids or alcohol with benzodiazepines can result in death from severe respiratory depression.
Klonopin and Opioid Overdose
Combining opioids and benzodiazepines is unsafe because both types of drugs sedate the user and can suppress breathing, which is the main cause of overdose fatality. When benzodiazepines are combined with opioids the risks of dying from an overdose increase greatly. According to the National Institute on Drug Abuse, over 30 percent of overdoses involving opioids also involve benzodiazepines. Unfortunately, many people are often prescribed both drugs at the same time. From 2001 to 2013 the percent of people who have been prescribed both drugs increased from 7 percent to 17 percent.
Klonopin and Alcohol Overdose
Mixing Klonopin and alcohol can greatly increase a person’s chances of experiencing a life-threatening overdose. According to a study published in the Mental Health Clinician, people who have a previous history of alcohol abuse or dependence are at an increased risk of benzodiazepine abuse compared to people who do not have a history of alcohol abuse. Around 25 percent of people who abuse benzodiazepines also abuse alcohol. When benzodiazepines are combined with alcohol it results in respiratory depression, which is the leading cause of death in benzodiazepine overdoses.
The study also found that alcohol is involved in 1 in 4 emergency department visits resulting in benzodiazepine abuse and is involved in 1 in 5 benzodiazepine overdose deaths. Additionally, benzodiazepine overdose deaths were most commonly seen in people over 60 years old.
Klonopin Overdose Symptoms
Klonopin is a commonly abused drug due to its wide availability and the effects it produces. Overdoses and other drug-related medical emergencies are far more common than a lot of people think and they aren’t always fatal. Klonopin overdose symptoms vary from person to person, but they typically include slurred speech, drowsiness, hypertension, prolonged coma, and death. Respiratory depression is another sign of a severe Klonopin overdose because the central nervous system is depressed to the point where the person stops breathing. These symptoms are mainly seen in the elderly, children, and people who have chronic pulmonary disease.
In the event of a clonazepam overdose, call the poison control helpline at 1-800-222-1222. If the victim collapses, has a seizure, has difficulty breathing, or can’t be awakened, call 911 immediately.
Klonopin Addiction Treatment
While overdosing on Klonopin is rarely fatal and is seen mostly in older adults, it can happen. Therefore, if you or a loved one is suffering from a Klonopin addiction, finding a high-quality rehabilitation center can mean the difference between life and death.
According to a study published in Australian Prescriber, any person who has been taking benzodiazepines like Klonopin for longer than 3 to 4 weeks can experience potentially life-threatening withdrawal symptoms if they decrease or abruptly stop taking the medication. Therefore, the best treatment approach for a person who has been on Klonopin for over 3 weeks is to use a slow taper to gradually wean off their medication. This will greatly decrease their chances of experiencing withdrawal symptoms. Withdrawal symptoms commonly seen with Klonopin are headaches, palpitations, sweating, tremors, muscle pain, dizziness, visual disturbances, confusion, nausea, anxiety, irritability, and depression.
When a slow taper is combined with medications to manage withdrawal symptoms and cognitive-behavior therapy, recovery is possible. An active rehabilitation approach combines entry into a substance abuse treatment center with support, education, and lifestyle changes. A rehab clinic can help you slowly detox to gently reduce your dosage and wean you off the medication.
- Addiction Treatment Options. Sunshine Behavioral Health.
- Benzodiazepines and opioids. National Institute on Drug Abuse.
- Benzodiazepine Toxicology. StatePerals.
- Benzodiazepine use, misuse, and abuse: A review. Mental Health Clinician.
- Clonazepam. Drugs.com
- Clonazepam. Medline Plus.
- Clonazepam (Oral Route). Mayo Clinic.
- Management of benzodiazepine misuse and dependence. Australian Prescriber.
- Management of Benzodiazepine Overdose. Practical Therapeutics.
- Overdose. Medline Plus.
- Overdose Death Rates. National Institute on Drug Abuse.
- Polydrug abuse: A review of opioid and benzodiazepine combination use. Drug and Alcohol Dependence. – Benzodiazepines in Combination with Opioid Pain Relievers or Alcohol: Greater Risk of More Serious ED Visit Outcomes
Sunshine Behavioral Health strives to help people who are facing substance abuse, addiction, mental health disorders, or a combination of these conditions. It does this by providing compassionate care and evidence-based content that addresses health, treatment, and recovery.
Licensed medical professionals review material we publish on our site. The material is not a substitute for qualified medical diagnoses, treatment, or advice. It should not be used to replace the suggestions of your personal physician or other health care professionals.